Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 4, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 3, 2008, 5:38 PM MST for Pima County, Arizona. It was in force for 112 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2008, 5:38 PM MST (00:38 UTC)
- Expired
- Jul 3, 2008, 7:30 PM MST
- In force
- 112 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 35 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 7:00 PM MST | FLASH FLOOD | 5 E Saguaro National Pa, AZ | 4.49 INCHES OF RAIN AT MANNING CAMP IN LESS THAN 2 HOURS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 82 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.6 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3738 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 040038 FFWTWC AZC019-040230- /O.NEW.KTWC.FF.W.0004.080704T0038Z-080704T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 538 PM MST THU JUL 3 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 730 PM MST * AT 530 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. THIS STORM WILL PRODUCE FLOODING OF SMALL STREAMS OVER AREAS EAST OF THE TUCSON METRO AREA...ESPECIALLY AREAS EAST OF SAGUARO NATIONAL PARK EAST. RADAR IS ESTIMATING THAT THIS STORM COULD BE PRODUCING NEARLY TWO INCHES OF RAIN PER HOUR. THIS ESTIMATE COULD BE A BIT OVER DONE...BUT AMOUNTS WELL IN EXCESS OF 1 INCH PER HOUR ARE LIKELY. A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE WARNED AREA. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DANGEROUS CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 3234 11061 3226 11046 3200 11052 3210 11081 $$
1 follow-up statement
000 WGUS75 KTWC 040121 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 621 PM MST THU JUL 3 2008 AZC019-040230- /O.CON.KTWC.FF.W.0004.000000T0000Z-080704T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 621 PM MST THU JUL 3 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR EAST CENTRAL PIMA COUNTY... AT 612 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAGUARO NATIONAL PARK EAST AS WELL AS PORTIONS OF THE RINCON MOUNTAINS. THE NETWORK OF PIMA COUNTY RAIN GAUGES OVER THE RINCON MOUNTAINS INDICATE THAT A TOTAL OF 3.31 INCHES HAS FALLEN AT MANNING CAMP. THE FLOOD WATERS WILL LIKELY FLOW INTO BOTH THE RINCON CREEK AND THE TANQUE VERDE WASH DURING THE NEXT SEVERAL HOURS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS AND RURAL ROADS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN TUCSON. LAT...LON 3234 11061 3226 11046 3200 11052 3210 11081 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 1:45 PM MST, 3 hours 53 minutes earlier.
Area forecast discussion, Jul 3, 1:45 PM MST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 145 PM MST THU JUL 3 2008 .SYNOPSIS...HIGH PRESSURE ALOFT WILL BE CENTERED NORTH OF US INTO THE WEEKEND. THE FLOW AROUND THIS ALONG WITH A LOW LEVEL MOISTURE INCREASE WILL GENERATE A DAILY CYCLE OF ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS...ALONG WITH SEASONABLY HOT DAYTIME TEMPERATURES. && .DISCUSSION...BETTER THUNDERSTORM COVERAGE TO START THE AFTERNOON COMPARED TO 24 HOURS AGO. MODEST MOISTURE INCREASE IN LOWER LEVELS AND MUCH BETTER SHEAR PROFILE HAS PROVIDED A BETTER ENVIRONMENT FOR EARLIER SHOWERS AND THUNDERSTORMS TODAY. MID LEVEL WARMING TREND EVIDENT BY YESTERDAY AFTERNOON CONTINUES TO MODERATE...BUT AREAS FROM PIMA COUNTY WESTWARD MAY BE HOLDING ON TO ABOUT -7C AT H5...NOT THE BEST BUT WE WILL SEE HOW THAT IS BY LATER THIS AFTERNOON. RAMPING UP POPS TO 30 PERCENT FOR EASTERN PIMA COUNTY BY THIS EVENING. SHALLOW MOISTURE INCREASE THROUGH SONORA UP TO 4K FT DEEP IN THE NORTHERN GULF. MAY NOT GET MUCH DEEPER IN THE SHORT TERM (RECENT VWP TRENDS SHOW WEAKENING AT ALL LEVELS) BUT EVERY LITTLE BIT HELPS. STILL FIGHTING RELATIVELY DRIER UPSTREAM FLOW AT MOST LEVELS AS AVAILABLE MOISTURE IN NORTHERN ARIZONA AND NORTHWEST NEW MEXICO LESS THAN IMPRESSIVE. TROPICAL SYSTEM WELL SOUTH OF THE GULF WILL TRACK DUE WEST...BUT WITH MOISTURE INCREASE AND UPPER LEVEL DIFFLUENT PATTERN NORTH OF THIS FEATURE...EXPECT SONORA TO BECOME MORE ACTIVE AND POSSIBLY PROVIDE ADDITIONAL MOISTURE SUPPORT THROUGH DEEPER OUTFLOW AND DEEPER MOISTURE TRANSPORT OVER THE NEXT COUPLE OF DAYS. EVEN WITH LESS THAN FAVORABLE LARGER SCALE PATTERN WE STILL MAY MANAGE TO SQUEEZE OUT A MODEST INCREASE IN CONVECTION. && .FIRE WEATHER...HIGH PRESSURE ALOFT WILL BE CENTERED NORTH OF US INTO THE WEEKEND. THE FLOW AROUND THIS ALONG WITH A LOW LEVEL MOISTURE INCREASE WILL GENERATE A DAILY CYCLE OF ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS...ALONG WITH SEASONABLY HOT DAYTIME TEMPERATURES. ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE STRONG...ERRATIC...AND GUSTY WINDS. && .AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. WINDS WILL GENERALLY BE LIGHT AND DIURNALLY DRIVEN EXCEPT NEAR THUNDERSTORMS THROUGH 06Z FRI...WHERE WINDS WILL BE VARIABLE AND GUSTY AT TIMES. OUTFLOW WINDS WITH STORMS COULD HAVE GUSTS TO NEAR 45 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 5:02 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 58 min |
| Jul 3, 5:21 PM MST | Severe Thunderstorm Warning | TWC | Pima | 54 min |
| Jul 3, 6:13 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 49 min |
| Jul 3, 6:42 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 78 min |
| Jul 3, 6:53 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 104 min |
| Jul 3, 7:29 PM MST | Flash Flood Warning | TWC | Pima | 85 min |
| Jul 3, 8:48 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Jul 3, 9:06 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 4, 3:58 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 32 min |
| Jul 4, 4:55 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 35 min |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.